Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 314, NWS Atlanta, GA

April 22, 2020Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama

NWS Atlanta, GA issued this river flood warning at Apr 22, 2020, 10:54 AM EDT for Chattahoochee County, Muscogee County, Georgia; Lee County, Russell County, Alabama. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Apr 22, 2020, 10:54 AM EDT (14:54 UTC)
Expired
Apr 23, 2020, 2:32 PM EDT
In force
28 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Lee County, AL, Russell County, AL, Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at 14th Street at Columbus (CBUG1).

Action stage
25 ft
Minor stage
27 ft
Moderate stage
42 ft
Major stage
47 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02341460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

314 
WGUS42 KFFC 221454
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1054 AM EDT Wed Apr 22 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

ALC081-113-GAC053-215-230454-
/O.NEW.KFFC.FL.W.0314.200422T1454Z-200423T1832Z/
/CBUG1.1.ER.200422T1022Z.200423T0000Z.200423T1232Z.NO/
1054 AM EDT Wed Apr 22 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Chattahoochee River near Columbus.
* From this morning until Thursday afternoon.
* At 10AM Wednesday the stage was 27.7 feet...and slowly rising.
* Minor flooding is occurring and is forecast.
* Flood stage is 27 feet.
* The river will continue rising to near 28 feet by this evening. 
  The river will fall below flood stage tomorrow morning.
* At 28 feet...Minor flooding continues along the river upstream 
  and downstream from the gage on the 14th Street bridge. Portions of
  the River Walk in Columbus will be flooded around one foot deep and
  closed to the public. The Phenix City Amphitheater on the Alabama 
  side will begin to flood.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$
2 follow-up statements
322 
WGUS82 KFFC 222105
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
505 PM EDT Wed Apr 22 2020

...The Flood Warning continues for the following rivers in Georgia...
  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties 


ALC081-113-GAC053-215-231104-
/O.CON.KFFC.FL.W.0314.000000T0000Z-200423T1832Z/
/CBUG1.1.ER.200422T1022Z.200423T0000Z.200423T1232Z.NO/
505 PM EDT Wed Apr 22 2020

The Flood Warning continues for
  The Chattahoochee River near Columbus.
* From late this afternoon until Thursday afternoon.
* At 4 PM Wednesday the stage was 26.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 27 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 28 feet by tonight The river will 
  fall below flood stage by tomorrow morning.
* At 28 feet...Minor flooding continues along the river upstream 
  and downstream from the gage on the 14th Street bridge. Portions of
  the River Walk in Columbus will be flooded around one foot deep and
  closed to the public. The Phenix City Amphitheater on the Alabama 
  side will begin to flood.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$
125 
WGUS82 KFFC 230041
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
841 PM EDT Wed Apr 22 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties

  Flint River near Montezuma affecting Dooly...Macon and Sumter 
  Counties

 
ALC081-113-GAC053-215-230111-
/O.CAN.KFFC.FL.W.0314.000000T0000Z-200423T1832Z/
/CBUG1.1.ER.200422T1022Z.200422T1630Z.200422T1721Z.NO/
841 PM EDT Wed Apr 22 2020

The Flood Warning is cancelled for
  The Chattahoochee River near Columbus.
* This takes effect immediately.
* At 8 PM Wednesday the stage was 25.5 feet...and falling.
* Flood stage is 27 feet.
* The river will continue to fall.
* At 25 feet...Bankfull conditions occur along the river upstream 
  and downstream from the gage on the 14th Street bridge. The water 
  level approaches the River Walk in downtown Columbus and the Phenix
  City Amphitheater in Alabama.

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$

GAC093-193-261-230111-
/O.CAN.KFFC.FL.W.0296.000000T0000Z-200424T1800Z/
/MNTG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
841 PM EDT Wed Apr 22 2020

The Flood Warning is cancelled for
  The Flint River near Montezuma.
* This takes effect immediately.
* At 815 PM Wednesday the stage was 17.5 feet...and rising.
* Flood stage is 20 feet.
* The river will rise to near 19.1 feet by Thursday evening then become 
  steady and slowly fall thereafter.
* At 20 feet...Flood Stage is reached. Minor flooding begins in the
  woodlands and extensive flood plain along the river upstream and 
  downstream from the gage on Georgia Highway 26. The access road to 
  Georges Boat Landing is flooded.

&&

LAT...LON 3253 8405 3257 8398 3229 8401 3204 8393
      3202 8400 3229 8408             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Apr 22, 10:37 AM EDT, 17 minutes earlier.

Area forecast discussion, Apr 22, 10:37 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1037 AM EDT Wed Apr 22 2020

.UPDATE...
High pressure across the Ohio Valley will continue to move east
today. Dry conditions will persist through the early evening
hours. Winds have already switched around to the east, and low
level moisture will begin to return. Mid/high level cloudiness
will also be on the increase.

&&

.PREV DISCUSSION... /Issued 737 AM EDT Wed Apr 22 2020/

PREV DISCUSSION... /Issued 422 AM EDT Wed Apr 22 2020/

SHORT TERM /Today through Thursday/...

Weak area of high pressure centered over N GA this morning will
slide east and move off shore this afternoon. This will allow the
next frontal system to push into the region Tonight through
Thursday. An Enhanced Risk of severe storms is in effect for
Thursday for central and portions of north GA Thursday. The models
appear to be coming into much better agreement especially with the
timing and intensity of this next system. The models currently show
this system pushing precip into the state tonight with the cold
front sweeping through Thursday into Thursday night. The models do
differ a bit in the placement of this system. Things are trending
towards the best locations for severe storms to be mainly across
central GA as the warm front pushes NE through the state Thursday.
This warm front will act as a catalyst for tornadic activity and
strong gusty winds so its eventual location is very important.

Severe parameters for discrete supercellular convection will be in
place Thursday.  MUCAPE values are projected to be in the 1500-3000
J/kg, with similar SBCAPE values in the warm sector. Low level shear
will also be abundant with 0-6km Bulk shear between 50-80 kts and
low-level 0-1 km storm relative helicity values well over 300m2/s2.
the combination of these values with minimal if any CIN is
projecting EHI and SigTor values over 4 for most of central Georgia.
Modeled hodographs look very favorable for rotating tornadic storms
with nearly all the horizontal vorticity being streamwise versus
crosswise. Things also look favorable for large hail and damaging
wind gust. Also...with several rounds of heavy rain possible and
central Georgia being saturated from previous rains, flash flooding
will also be a concern with an areal average of 1.5 to 2.5 inches
forecast. This system finally sweeps through the area by  Thursday
night into Friday morning.

01

LONG TERM /Thursday Night through Tuesday/...

Friday will give us a temporary break with dry weather and sun
before we dive back into the uncertainty that Saturday is
presenting. Another upper level disturbance will make it's way
through the SE. The big question will be how far north the warm
front will make it and how much instability will be worked back into
the area. Dewpoints in the 60's in middle Georgia could support the
formation of a few strong to severe storms, but it remains to be
seen how much the instability will work it's way inland to take
advantage of the lift offered by the following cold front.

Temperatures and dewpoints drop as the system exits on Sunday. Highs
across northern Georgia will top off in the mid 60s on Sunday with
overnight lows in the mid 40s. Temperatures will begin to rebound
after that working their way back toward seasonal early next week.

The models are hinting at another storm system Wednesday as a low
pressure transits the Ohio river valley dragging a cold front
through the south where sufficient instability will allow for a
potential QLCS to form. Confidence in this event is still low and
will ultimately change as new data comes in.

Vaughn

AVIATION...
12Z Update...
VFR conditions to start this TAF set with precip and lower ceilings
moving in tonight. Precip will begin to push into NW GA just
after sunset and into the TAF sites around 09z Thur morning.
Ceilings will get down into the MVFR range around the same time
the precip moves in and continue to fall into the IFR range Thu
afternoon. Winds are out of the NW right now but will turn to the
NE by 13z-15z. The winds will continue to turn to the SE through
this afternoon. Winds expected to stay 10kt or less today with
speeds increasing slightly as the precip moves in tonight/Thu
morning.

//ATL Confidence...12Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  54  71  57 /   0  50 100  70
Atlanta         73  56  73  57 /   5  50 100  60
Blairsville     69  49  65  51 /   5  80 100  80
Cartersville    73  54  71  54 /   5  70 100  50
Columbus        77  59  77  59 /   5  40 100  60
Gainesville     72  53  69  56 /   0  60 100  70
Macon           76  57  75  59 /   5  40 100  70
Rome            72  54  72  54 /  10  80 100  50
Peachtree City  73  56  74  56 /   5  50 100  60
Vidalia         78  60  76  65 /   0  30  90  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, Apr 22, 5:00 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Peachtree City GA
500 AM EDT Wed Apr 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms will be possible over far northwest Georgia
late tonight. The main hazards will be occasional lightning
and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong to severe thunderstorms will be possible across north and
central Georgia on Thursday. Multiple rounds of severe weather
could occur from early Thursday morning through Thursday night.
There will be a potential for a few strong tornadoes, damaging
wind gusts, large hail, and flash flooding. There is some
uncertainty of timing and placement of these threats with further
details expected to become clearer in the days ahead.

Thunderstorms will also be possible across the area on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

River Flood Warnings in Georgia, 2020River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.